Woman Eye Patient Received Erectile Dysfunction Cream in Error

Peter Russell

January 09, 2019

Doctors should be encouraged to write clearly legible prescriptions after a patient was mistakenly given erectile dysfunction cream for a dry eye condition, a case report concluded.

The woman, from Glasgow, received chemical injuries after being prescribed the vasodilator cream Vitaros (Takeda) instead of the similarly named ocular lubricant VitA-POS (Scope Ophthalmics) for treatment of severe dry eyes and recurrent corneal erosions.

Illegible Handwriting and Time Pressure

Writing in the journal BMJ Case Reports , Dr Magdalena Edington from the Tennent Institute of Ophthalmology in Glasgow, and colleagues, said prescribing errors were common and, according to the GMC 2012 Prevalence And Causes of prescribing errors in general practiCe (PRACtICe) study, affected 1 in 20 prescriptions.

The PRACtICe Study cited a number of causes of prescribing errors. These included time pressure, illegible handwriting, and issues associated with computers such as dropdown lists.

The authors of the case report said they wanted to raise awareness that medications with similar spellings exist. "We encourage prescribers to ensure that handwritten prescriptions are printed in block capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future," they wrote.

They also highlighted why no individual, including the pharmacist and the patient, questioned why erectile dysfunction cream was being prescribed to a woman with ocular application instructions.

In this particular case, application of the wrong medicine resulted in immediate symptoms of discomfort and blurred vision, as well as redness and lid swelling.

On emergency review, she was found to have conjunctival infection, mild anterior chamber activity and small epithelial defect but no limbal ischaemia.

Following treatment, the chemical injury resolved within a few days. However, the patient continued to experience recurrent corneal erosions.

Harmful Errors 'Are Rare'

Professor Helen Stokes-Lampard, chair of the Royal College of GPs, commented: "GPs are highly-trained to prescribe medication based on a patient's individual circumstances, and we work closely with our pharmacist colleagues to ensure this is done safely and correctly – as they are in the vast majority of cases. But while every effort is taken to minimise the risk of making errors, both GPs and pharmacists are human, and medication mistakes can and occasionally do happen.
 
"We can't comment on this individual case, but it must be recognised that medication errors that cause harm are relatively rare. It is also increasingly rare for a GP to issue a handwritten prescription nowadays – precisely because the margins for human error are so much higher."

Robbie Turner, director of pharmacy at the Royal Pharmaceutical Society, said: "We’re sorry to hear about what happened to this patient. Mistakes are taken very seriously by pharmacists, who work hard to ensure patient safety, knowing the harm they can cause. 

"Most prescriptions these days are electronic, removing errors due to handwriting. Whatever the particular reasons for this error, collaboration between pharmacists and prescribers makes care safer and helps reduce mistakes."

Edington M, Connolly J, Lockington D, Prescribing lessons from an ocular chemical injury: Vitaros inadvertently dispensed instead of VitA-POSBMJ Case Reports CP 2018;11:bcr-2018-227468. Abstract .

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....